Alert archive / Montana / River Flood Warnings in 2016

River Flood Warning 2, NWS Great Falls, MT

May 21, 2016Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at May 21, 2016, 7:33 PM MDT for Blaine County, Montana. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 7:33 PM MDT (01:33 UTC)
Expired
May 23, 2016, 9:10 AM MDT
In force
38 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8). The gauge peaked at 5.86 ft at May 22, 2016, 9:00 AM MDT.

actionminormoderate456705/2205/2305/24
Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

877 
WGUS45 KTFX 220133
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT SAT MAY 21 2016

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WARNING UNTIL FOR THE FOLLOWING RIVERS IN NORTH CENTRAL AND SOUTHWEST
MONTANA...

 CLEAR CREEK NEAR CHINOOK 


.RECENT RAIN ALONG THE HI-LINE HAS CAUSED CAUSE WATER LEVELS IN SMALL
STREAMS AND CREEKS TO APPROACH OR EXCEED BANKFULL LEVELS. CLEAR CREEK
NEAR CHINOOK SHOULD REACH FLOOD STAGE BY EARLY SUNDAY MORNING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT 
ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD.
THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC005-221633-
/O.NEW.KTFX.FL.W.0002.160522T0133Z-160523T0600Z/
/CCMM8.1.ER.160522T0025Z.160522T0600Z.160523T0000Z.UU/
733 PM MDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CLEAR CREEK AT CHINOOK.
* UNTIL LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:30 PM SATURDAY THE STAGE WAS 5.5 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 6 FEET BY   
  MIDNIGHT TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW 
  EVENING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
4 follow-up statements
653 
WGUS85 KTFX 221023
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 AM MDT SUN MAY 22 2016

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 

.CLEAR CREEK CONTINUES TO REMAIN JUST ABOVE FLOOD STAGE. WITH
SCATTERED SHOWERS EXPECTED OVER THE REGION FOR THE NEXT FEW
DAYS...THE CREEK WILL LIKELY REMAIN AROUND BANKFULL. THUS THE FLOOD
WARNING WILL CONTINUE UNTIL THE THREAT FROM FLOODING HAS ENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DO NOT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.

&&

MTC005-230123-
/O.CON.KTFX.FL.W.0002.000000T0000Z-160523T0600Z/
/CCMM8.1.ER.160522T0025Z.160522T1200Z.160523T0000Z.UU/
423 AM MDT SUN MAY 22 2016

THE FLOOD WARNING CONTINUES FOR
  THE CLEAR CREEK AT CHINOOK.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELED.
* AT 3:30 AM SUNDAY THE STAGE WAS 5.7 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 5.9 FEET BY
  LATE THIS MORNING. THE RIVER COULD FALL BELOW FLOOD STAGE THIS
  EVENING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$
883 
WGUS85 KTFX 221836
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1236 PM MDT SUN MAY 22 2016

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 


. CLEAR CREEK CONTINUES ABOVE FLOOD STAGE. WITH SCATTERED SHOWERS
EXPECTED OVER THE REGION FOR THE NEXT FEW DAYS...THE CREEK WILL
LIKELY REMAIN NEAR BANKFULL.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.


THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC005-230730-
/O.EXT.KTFX.FL.W.0002.000000T0000Z-160523T0730Z/
/CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0130Z.UU/
1236 PM MDT SUN MAY 22 2016

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  CLEAR CREEK AT CHINOOK.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT 11:30 AM SUNDAY THE STAGE WAS 5.8 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER COULD FALL BELOW FLOOD STAGE BY LATE 
  THIS EVENING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
553 
WGUS85 KTFX 230448
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MDT SUN MAY 22 2016

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 

.CLEAR CREEK CONTINUES TO BE JUST ABOVE FLOOD STAGE. WITH SCATTERED
SHOWERS EXPECTED OVER THE REGION TONIGHT...CLEAR CREEK WILL
LIKELY REMAIN NEAR BANKFULL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DO NOT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.

&&

MTC005-231600-
/O.EXT.KTFX.FL.W.0002.000000T0000Z-160523T1600Z/
/CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0412Z.UU/
1048 PM MDT SUN MAY 22 2016

...FLOOD WARNING EXTENDED UNTIL MONDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CLEAR CREEK AT CHINOOK.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELED.
* AT 9:30 PM SUNDAY THE STAGE WAS 5.6 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  MONDAY MORNING. HOWEVER...ADDITIONAL RAINFALL OVERNIGHT COULD
  ALLOW THE RIVER TO RISE ABOVE FLOOD STAGE ONCE AGAIN...THUS THE
  FLOOD WARNING WILL REMAIN IN EFFECT UNTIL MONDAY MORNING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
195 
WGUS85 KTFX 231510
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 AM MDT MON MAY 23 2016

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...

  CLEAR CREEK AT CHINOOK AFFECTING BLAINE COUNTY
FOR THE CLEAR CREEK, INCLUDING CHINOOK, NO FLOODING IS OBSERVED OR 
FORECAST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATIONFOR THE LATEST INFORMATION.



&

&&

MTC005-231540-
/O.CAN.KTFX.FL.W.0002.000000T0000Z-160523T1600Z/
/CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0515Z.UU/
910 AM MDT MON MAY 23 2016

THE FLOOD WARNING IS CANCELLED FOR
  THE CLEAR CREEK AT CHINOOK.
* AT  8:30 AM MONDAY THE STAGE WAS 5.3 FEET.
* FLOOD STAGE IS 5.5 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 4.9 FEET BY TOMORROW 
  MORNING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 21, 5:15 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 21, 5:15 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT SAT MAY 21 2016

AVIATION SECTION UPDATED

.UPDATE...

448PM...Canceled Severe Thunderstorm Watch for Fergus County.

.DISCUSSION...

Tonight through Monday...A very cool and moist area of high
pressure remains entrenched over North-central MT. Further east,
an inverted surface trough stretches from east of Billings to
near Glasgow. This creates a warmer and more unstable convective
environment over eastern Montana, but it does stretch westward
just enough to create potential for severe thunderstorms over far
eastern Fergus County. While temperatures are presently in the
lower 50s, there is some concern that a band of thunderstorms just
now moving into southern Fergus county could produce marginally
severe elevated storms, mainly along and east of MT 191. Any
thunderstorms rolling off the higher terrain south of Lewistown
could ride over a layer of enhanced low level shear in this area.
The severe storm threat is expected to end as this presently
active band of storms moves through the county.

As precipitation tapers for most areas tonight, attention turns to
a heavy snow potential over Glacier NP. As the center of the upper
low cuts through northwest MT, winds will shift to the west and
produce an extended period of upslope winter precipitation over
GNP. Snow levels drop to around 6000 feet through Monday. Westerly
wind gusts could reach near 50 mph and snow will cross to the
eastern side of the Continental Divide. Those working / recreating
in GNP this weekend through Monday will encounter cold exposure
hazards due to wet snow and wind. Snow will reduce visibility at
times to near zero, with a rapid deterioration in conditions above
5500 feet. A winter weather advisory is posted above 6000 feet to
address these concerns.

Even as the upper low moves into Alberta Sunday, periods of rain
are expected through Monday. Isolated thunderstorms embedded
within areas of rain are possible as well, mainly during afternoon
hours. Temperatures remain well below seasonal average. PN

MONDAY NIGHT THROUGH SATURDAY...This period will continue to be
unsettled, but most of the activity will likely occur during the
diurnally unstable afternoon and evening hours. A lingering low
pressure trough will continue a good chance of showers over the area
through Tuesday, with a slight chance of thunderstorms over
Southwest Montana under the base of the trough. Temperatures will
remain 5 to 10 degrees below normal during this time. A broader
trough will then develop over the western and central United States
for Wednesday and into the Memorial Day weekend, as a series of
disturbances from the Gulf of Alaska reinforce the trough.
Temperatures will warm back closer to normal from mid week through
the end of the week, which will increase the instability during the
afternoon and early evening hours and make these periods the most
likely for scattered showers with a few thunderstorms. There are
some differences among the forecast models as to just how strong
these disturbances will be and how much precipitation will be
produced. Have therefore gone with near to slightly above
climatological POPs. This uncertainty carries through the holiday
weekend, but it appears at this time that the period will continue
to be unsettled with occasional showers and maybe a few
thunderstorms.  Coulston

&&

.AVIATION...
UPDATED 2310Z.

A low pressure system over Central and Southwest Montana will move
northeast of the region tonight. Precipitation will mostly come to
an end but surface winds will strengthen. Strong winds will be
developing across the region by morning and will continue to
strengthen into the afternoon with widespread west to southwest
winds 25kts gusting to near 40kts. Areas of MVFR conditions due to
low clouds and precipitation will persist into the evening. VFR
conditions will generally prevail by morning. Weak instability will
develop Sunday afternoon with a chance of showers or thunderstorms
but precipitation amounts will remain low.

&&

.HYDROLOGY...
Periods of showers and thunderstorms will continue to affect the
region over the next few days. Some of the stronger storms could
produce rainfall amounts of 0.50 to 0.75 inches. With breaks in
the precipitation, major rivers/creeks are not expected to rise
above flood stage at this time.

However, some minor low land flooding or agricultural field
flooding can not be ruled out for small streams that flow out of
the mountains, as snowmelt from higher elevations will add to the
runoff rises. For this reason, a Flood Watch has been issued for
Clear Creek with the potential it will rise near or slightly above
flood stage Sunday morning. Brusda/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  56  43  54 /  50  40  20  40
CTB  39  50  40  51 /  60  40  40  50
HLN  41  56  43  57 /  30  40  20  30
BZN  36  58  39  59 /  20  40  30  30
WEY  31  44  31  48 /  40  50  50  50
DLN  36  53  36  56 /  20  40  20  30
HVR  42  60  44  57 /  60  40  40  40
LWT  39  61  41  58 /  50  40  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon MDT Monday
for MTZ009-048.

Flood Watch for Clear Creek in Blaine County through Sunday
night.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 21, 4:01 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT SAT MAY 21 2016

MTZ051-212215-
FERGUS MT-
401 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
415 PM MDT...

AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF FLATWILLOW...OR 20 MILES SOUTHWEST OF WINNETT...MOVING
NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4676 10863 4675 10891 4683 10895 4696 10888
      4708 10860
TIME...MOT...LOC 2200Z 218DEG 41KT 4683 10869

PN

Nearby

River Flood Warnings in Montana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.